South Dakota, 2018

High Wind in South Dakota, June 5 to 6, 2018

June 5 to 6, 2018 · NWS ABR · 7 events in 7 counties and zones

High winds developed behind and exiting weather system across parts of central South Dakota. Sustained winds of 35 to 45 mph with gusts up to 70 mph occurred for a few hours across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds developed behind and exiting weather system across parts of central South Dakota. Sustained winds of 35 to 45 mph with gusts up to 70 mph occurred for a few hours across the region. The highest wind gust of 70 mph was at Pierre.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 8:59 PM CST, 1 minute earlier.

Area forecast discussion, Jun 5, 8:59 PM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
959 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 959 PM CDT Tue Jun 5 2018

Updated forecast for the severe thunderstorm watch earlier and to
increase pops across the cwa. Quite a bit of convection has
developed out west and was moving east this evening.

UPDATE Issued at 655 PM CDT Tue Jun 5 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 339 PM CDT Tue Jun 5 2018

CAMs have trended just a tad further south into northern SD with
their convective activity overnight. Interesting trend recently, but
did not quite bite on the higher POPs the ECAM shows. Would like to
see a few more hours of agreement before raising POPs. Nonetheless,
it does appear as the surface low/frontal boundary crosses the
region tonight, scattered showers and thunderstorms will develop
within an environment capable of producing hail and gusty winds.
Left mention of T+ in the grids overnight as well.

For Wednesday, cooler temperatures and breezy north winds will be
felt behind the frontal boundary. There may be some leftover morning
convection across the eastern CWA, but activity should move out
through the morning hours, making way for drying conditions during
the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 339 PM CDT Tue Jun 5 2018

The main challenge in this period will be chances and timing of
precipitation. The pattern really hasn't changed much since the last
major forecast issuance. It will feature an upper ridge in place
across the central portion of the country. Riding up and over this
ridge will be s/w troughs that will work their way through our
region. Difficult to pin down timing or placement of any of these
disturbances in the outer periods. Surface boundaries or a frontal
zone is progged to be positioned in the region during this time, so
there will be a focus area for periodic convection to fire across
the area. Because of the timing issue, it's challenging this far out
to nail down when or if and where convection will take place. By
late in the weekend into early next week, the upper ridge is
expected to be shoved eastward as a long wave trough/upper low
slides across the Pacific Northwest into the Northern High Plains.
Temperatures aren't expected to change much with above normal
readings expected for the entire period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT Tue Jun 5 2018

VFR conditions are expected at all locations through tonight and
Wednesday. A cold front moving through the region tonight will bring
thunderstorms along with it. These may affect MBG, ABR, and ATY at
or in the vicinity during this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Jun 5, 3:29 AM CST, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible tonight, mainly for
locations along the North Dakota, South Dakota border and western
Minnesota. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist across the area Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM, CDT through tonight.

SD

In the hours before

Special weather statement, Jun 5, 8:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
854 PM MDT TUE JUN 5 2018

SDZ003-015-060345-
Dewey SD-Corson SD-
854 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...

At 854 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 33 miles north of Dupree, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eagle Butte, Lantry, Timber Lake, Isabel, Firesteel, Little Moreau
Rec Area, Bear Creek, Green Grass, Shambo Ranch and Glencross.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
north central South Dakota.

LAT...LON 4575 10178 4547 10091 4497 10114 4499 10114
      4500 10150 4503 10150 4504 10148 4547 10147
      4547 10194
TIME...MOT...LOC 0254Z 288DEG 39KT 4553 10174

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Stanley

When
June 5, 9:00 PM CST to 10:30 PM CST
Where
Stanley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Hughes

When
June 5, 10:15 PM CST to 11:30 PM CST
Where
Hughes forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Sully

When
June 5, 10:30 PM CST to June 6, 12:00 AM CST
Where
Sully forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Lyman

When
June 5, 10:45 PM CST to June 6, 12:00 AM CST
Where
Lyman forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
June 5, 11:40 PM CST to June 6, 12:45 AM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Hyde

When
June 6, 12:15 AM CST to 1:45 AM CST
Where
Hyde forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Hand

When
June 6, 12:30 AM CST to 2:00 AM CST
Where
Hand forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767007, 767008, 767009, 767014, 767015, 767016, 767017.